Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 280, NWS Midland/Odessa, TX

July 10, 2004Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 10, 2004, 3:38 PM CDT for Jeff Davis County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2004, 3:38 PM CDT (20:38 UTC)
Expired
Jul 10, 2004, 4:30 PM CDT
In force
52 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 231 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1823 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 102038
SVRMAF
TXC243-102130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
338 PM CDT SAT JUL 10 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JEFF DAVIS COUNTY IN SOUTHWEST TEXAS

* UNTIL 430 PM CDT

* AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  FORT DAVIS...MOVING WEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MCDONALD OBSERVATORY...
  FORT DAVIS...
 
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3041 10386 3055 10369 3085 10420 3051 10433

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:23 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 10, 2:23 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CDT SAT JUL 10 2004

.SHORT TERM...
AT 18Z...AREA RADARS SHOWED CONVECTION DEVELOPING OVR THE
SACRAMENTOS FOR A LIKELY REPEAT OF YESTERDAY/S WX.  LATEST GOES
SOUNDINGS SHOW CAP HAS ERODED THERE...AND CAPES AT KCNM APPROACHING
2300 J/KG.  EXPECT CURRENT CONVECTION TO DEVELOP NEWD ALONG AN
ETA-PROGGED PBL THETA-E AXIS INTO THE NW ZONES IN A COUPLE OF HRS.
MPE ESTIMATES FM YESTERDAY/S CONVECTION INDICATE THAT AS MUCH AS 1.8
IN. OF RAINFALL FELL IN NRN EDDY COUNTY...AND KMAF 12Z SOUNDING HAD
PWATS APPROACHING 1.3 IN.  THUS...W/SATURATED SOILS...COULD SEE SOME
FLASH FLOODING SE NM THIS AFTERNOON/EVENING.

OTHERWISE...MODELS ADVECT SLIGHTLY LOWER PBL DEWPOINTS INTO THE AREA
BY 12Z SUN...SO DON/T EXPECT THE STRATUS TO BE QUITE AS THICK AS
THIS AM/S.  THIS SHOULD ALSO ALLOW FOR OVERNIGHT LOWS A COUPLE OF
DEGREES COOLER THAN WHAT WAS OBSERVED THIS MORNING.

.LONG TERM...
NOT MUCH CHANGE TO THE PREVIOUS SET OF GRIDS.  TUTT LOW AND AN
ASSOCIATED WEAK SURFACE TROUGH CURRENTLY OVER THE WESTERN GULF OF
MEXICO WILL TRANSLATE INLAND OVERNIGHT AND PASS TO THE SOUTH OF THE
CWFA MONDAY. LOWERING HEIGHTS AND AN INFLUX OF MOISTURE WILL INCREASE
PRECIPITATION CHANCES SUNDAY AND MONDAY FROM THE BIG BEND NORTH
ACROSS THE DAVIS AND GUADALUPE MOUNTAINS.  TEMPERATURES WILL ALSO
FALL TO NEAR NORMAL READINGS MONDAY.  BY TUESDAY...THE UPPER RIDGE
REASSERTS ITSELF OVER THE FOUR CORNERS...AND WITH WARMING
THICKNESSES...TEMPERATURES WILL WARM TO ABOVE NORMAL READINGS.  THERE
SHOULD BE ENOUGH MOISTURE TRAPPED UNDER THE RIDGE TO INTERACT WITH
DAYTIME HEATING AND OROGRAPHY TO PRODUCE AT LEAST ISOLATED AFTERNOON
AND EVENING TSRA OVER THE MOUNTAINS THROUGH THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             71  96  71  96 /   0  10  10  10
CARLSBAD NM               70  96  68  94 /  10  30  20  20
DRYDEN TX                 74  93  71  92 /   0  30  20  30
FORT STOCKTON TX          72  94  70  91 /   0  20  20  30
GUADALUPE PASS TX         69  90  66  84 /  20  20  20  30
HOBBS NM                  69  95  67  95 /   0  10  10  20
MARFA TX                  59  86  60  82 /  10  20  20  30
MIDLAND INTL AIRPORT TX   71  95  70  95 /   0  10  10  10
ODESSA TX                 71  96  70  94 /   0  10  10  10
WINK TX                   75 103  72  97 /   0  20  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

44/70
Hazardous weather outlook, Jul 10, 3:00 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT SAT JUL 10 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT (200 PM MDT) SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
THERE WILL BE AN ISOLATED TO SLIGHT CHANCE OF THUNDERSTORMS
DEVELOPING THIS EVENING...MAINLY WEST OF A CANDELARIA...TO KENT...
TO CARLSBAD...TO TATUM LINE.  ONE OR TWO OF THESE STORMS MAY BECOME
SEVERE AND PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL.

IN ADDITION...THUNDERSTORMS WILL BE SLOW MOVING AND WILL HAVE THE
POTENTIAL TO PRODUCE VERY HEAVY RAINFALL.  THIS WILL INCREASE THE
THREAT OF LOCALIZED FLOODING...ESPECIALLY IN AREAS THAT RECEIVED
RAINFALL YESTERDAY.  FREQUENT LIGHTNING WILL ALSO ACCOMPANY THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 4:13 PM CDTFlash Flood WarningMAFJeff Davis3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.